Welcome to the Jungle

Discussion in 'Introduce Yourself' started by Zorro!, Dec 19, 2015.

tinnitus forum
    1. Zorro!

      Zorro! Member

      Hi everyone --

      Here's my story in a large nutshell: I developed T quite a few years ago, I think around 2008. The reason I don't remember the exact date is because it was such a traumatic experience that when I began to (thankfully) habituate I did my best to forget about it as much as I could. After the initial panic and attending doctors visits I reached a point where I didn't want to think about it. I didn't want to notice it. I just was relieved that I had gotten back to functioning normally after several months. (Yes, the T was still there but I rarely noticed it.)

      Fast forward to the beginning of November this year. A week after I had had major foot surgery my T began to climb in volume one day and as the days went by it refused to quiet down. To make matters worse I developed hyperacussis at the same time. My head felt (and still feels at times) like it was in a vise. My inner ears felt (still feel) very full and painful. And I had ungodly sinus pain and pressure. The nurse practitioner at my doc's office gave me an antibiotic RX and some steroid nasal spray despite the fact that I'm highly allergic to oral steroids. (I learned that horrible lesson the first time around with tinnitus. The prednisone they gave me affected me so badly I felt like I was dying for months. I had severe nausea, shortness of breath and ungodly anxiety to boot.) She said not to fear an allergic reaction with the nasal spray but she was wrong. I took the stuff for a week and have felt sick from it ever since. And the worse part is that it did absolutely nothing to help alleviate my ear/sinus pain and pressure.

      I'll spare you the ridiculous details of trying to get an appointment with an ENT. Suffice to say I finally got in with one several weeks after the onset of my current ear problems. The first thing audiology did was test my hearing. Oddly enough it hasn't really changed since the first time I had it checked years ago despite the fact that my T and hyperacussis is raging louder than it ever has before. They did tell me that my hearing loss appeared to be noise related but they couldn't say when it had occurred. So it's assumed it's cumulative over the past 50 years of my life.

      Now, I can live with the hearing loss. In fact, I'm accustomed to it at this level and have done just fine for years. What I'm having problems with is not just the screeching tinnitus but also the painful hyperacussis and attending head pain. The ENT was near useless in advising me on that. She basically claimed that I did not have an ear or sinus infection and/or it had cleared up since taking the antibiotics. As for the fact that I was blowing bloody snot out of my nose each morning she claimed that perhaps the nasal spray had irritated things and to come back and see her in 6 weeks. M'kay, sure. Thanks for nothing.

      Following up with my primary care doc I was met with a fair amount of indifference. He outright stated that the steroid nasal spray couldn't have triggered any allergic reaction. Okay, fine, I wasn't about to fight that windmill as I had bigger fish to fry. I got him to understand that I was experiencing tons of anxiety from this issue and was constantly nauseous, couldn't eat and couldn't sleep. (The Remeron they had me try was too strong -- and I was taking the smallest dose possible.) I told him about everything that I had researched for local support groups, TRT, CBT, etc. The best he could do though was refer me to "behavioral health" within the system he was in. And again, I'll spare you the details of getting the referral for that scheduled. I finally handled things but can't get an appointment for several weeks.

      So my doc gave me an RX for Buspar for the anxiety but it hasn't done jack yet. It just makes me feel weird and light headed. The good thing is it's non-addictive. My doc says I worry too much (no shit Sherlock) when it comes to using benzos. But he figured he would leave that discussion up to the psyche that I see in a few weeks. In the meantime I'm just supposed to "worry less" according to him. Gotta love it.

      Now I've come here because I've found that people -- family, friends and medical experts -- who haven't ever dealt with the horror of T and H and anxiety are wholly unsympathetic to my plight. They can't hear the screaming in my ears nor can they feel the physical pain that goes with it. (My ENT thought the pain might be cause by TMJ and said to go see my dentist to be sure. I explained that I had just seen my dentist 4 days earlier and was checked by a professor of dentistry and they said I did not have TMJ nor grinding of my teeth, etc. She just shrugged at this news, go figure.)

      I know that time is the big healer in this situation, but as all of you know us T sufferers go through hell initially and when we have set backs that come out of the blue. Right now I'm at the point where the sinus/ear pain is weird and scary. I keep wondering if it will ever fade or if I'll be stuck with headaches and sharp pain in my ears for years to come. And does this mean that I'll have to go on some sort of permanent anti-depressant? I know it sounds weird but I really don't want that. I've tried anti-D's ages ago (for unrelated issue) and found I didn't care for them. Prozac and Paxil (and SSRI's) actually make me feel depressed and physically lousy. I also don't like how they cloud my thinking.

      Okay, there's plenty more to tell but this missive has grown quite large so I'll end it here for now. Hopefully someone here can give me some optimistic predictions regarding the weird pain/ear fullness issues I'm having along with the screaming T and H.

      Thanks for listening. :)

      • Hug Hug x 3
    2. Kazue

      Kazue Member

      Tinnitus Since:
      Cause of Tinnitus:
      Sorry to hear all the trouble your going through. Sounds like you need a hobby. Have you tried playing a calm sport or unleashing your creativity through writing or drawing. This will seriously keep your mind off things if you're really into it. Remember that your brain can not multi task and do two things at once. If you're doing something, your brain will be busy on doing that activity. You won't know your T until afterwards. I have multiple conclusions as to what caused my T and severe allergies and sinuses being one of them. One things I advise you not to do is doing that Valsalve Maneuver because that will permanently ruin your ears. I did it and my T got significantly louder. Never again will I do that.
      • Helpful Helpful x 1
    3. SilverSpiral

      SilverSpiral Member

      Tinnitus Since:
      Cause of Tinnitus:
      Can you go into vague detail about what caused your T? Stress? Acoustic Trauma? Surgury? medication?

Share This Page

If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.